Alert archive / Alabama / Flash Flood Warnings in 2016
Flash Flood Warning 3, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Mar 11, 2016, 11:17 AM CST for Sumter County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 11, 2016, 11:17 AM CST (17:17 UTC)
- Expired
- Mar 11, 2016, 2:15 PM CST
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Sumter County, AL
The radar
The Birmingham radar (KBMX), 135 km from the middle of the area, began a volume at 17:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 5.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1377 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
616
WGUS54 KBMX 111717
FFWBMX
ALC119-112015-
/O.NEW.KBMX.FF.W.0003.160311T1717Z-160311T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1117 AM CST FRI MAR 11 2016
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SUMTER COUNTY IN WEST CENTRAL ALABAMA...
* UNTIL 215 PM CST
* AT 1113 AM CST...DOPPLER RADAR INDICATED WIDESPREAD RAIN
CONTINUING TO SPREAD ACROSS THE WARNED AREA. THIS RAIN WILL BE
FALLING ON AREAS THAT HAVE ALREADY RECEIVED THREE TO FOUR INCHES
OVERNIGHT AND THIS MORNING. THIS WILL PRODUCE FLOODING OF STREETS
AND ROADWAYS ACROSS THE AREA...ESPECIALLY IN LOW LYING FLOOD PRONE
AREAS NEAR SMALL CREEKS AND STREAMS.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
LIVINGSTON...YORK...CUBA...GAINESVILLE...EPES...EMELLE...
BLUFFPORT...PANOLA...COATOPA...KINTERBISH...THE UNIVERSITY OF WEST
ALABAMA...DUG HILL...BOYD...GEIGER...WARSAW...PAYNEVILLE...WARD...
BELMONT...MCDOWELL AND BELLAMY.
THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 1 AND 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3299 8834 3299 8817 3292 8821 3283 8818
3279 8806 3277 8811 3269 8812 3269 8804
3263 8808 3259 8806 3263 8793 3261 8784
3260 8790 3252 8784 3252 8791 3242 8804
3238 8804 3231 8793 3231 8842
$$1 follow-up statement
126
WGUS74 KBMX 111944
FFSBMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
144 PM CST FRI MAR 11 2016
ALC119-112015-
/O.CON.KBMX.FF.W.0003.000000T0000Z-160311T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SUMTER AL-
144 PM CST FRI MAR 11 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM CST FOR
SUMTER COUNTY...
AT 142 PM CST...DOPPLER RADAR INDICATED LIGHT TO MODERATE RAIN ACROSS
THE WARNED AREA. RADAR ESTIMATES THAT OVER FOUR INCHES OF RAIN
HAS FALLEN IN SOME AREAS OF SOUTHERN LAMAR COUNTY. SOME FLOODING OF
STREETS AND ROADWAYS ACROSS THE AREA IS POSSIBLE...ESPECIALLY IN LOW
LYING AREAS NEAR SMALL CREEKS AND STREAMS.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
LIVINGSTON...YORK...CUBA...GAINESVILLE...EPES...EMELLE...BLUFFPORT...
PANOLA...COATOPA...KINTERBISH...THE UNIVERSITY OF WEST ALABAMA...DUG
HILL...BOYD...GEIGER...WARSAW...PAYNEVILLE...WARD...BELMONT...
MCDOWELL AND BELLAMY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3299 8834 3299 8817 3292 8821 3283 8818
3279 8806 3277 8811 3269 8812 3269 8804
3263 8808 3259 8806 3263 8793 3261 8784
3260 8790 3252 8784 3252 8791 3242 8804
3238 8804 3231 8793 3231 8842
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Mar 11, 6:14 AM CST, 5 hours 3 minutes earlier.
Area forecast discussion, Mar 11, 6:14 AM CST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 614 AM CST FRI MAR 11 2016 .UPDATE... FOR 12Z AVIATION. && .SHORT TERM...TODAY AND TONIGHT. UPPER CUTOFF LOW IS NOW OVER THE RIO GRANDE VALLEY WITH DEEP SOUTHERLY FLOW STREAMING MOISTURE RICH GULF AIR NORTHWARD ACROSS LOUISIANA AND MISSISSIPPI. A LARGE RAIN SHIELD IS STILL VISIBLE ACROSS THIS AREA WITH FLOODING ONGOING OR POSSIBLE. THERE IS ALSO A WEAK STALLED FRONTAL BOUNDARY THAT STRETCHES NORTHEASTWARD ACROSS NORTHERN MISSISSIPPI AND SOUTHERN TENNESSEE. THE RAIN HAS DECREASED IN COVERAGE ACROSS ALABAMA SINCE MIDNIGHT BUT LIGHT RAIN CONTINUES ACROSS THE WESTERN COUNTIES. THE BEST RAIN CHANCES TODAY WILL REMAIN ACROSS THE FAR WEST...CLOSER TO THE UPPER LOW AND WITHIN THE MORE MOISTURE RICH AIRMASS. WHILE WE DO NOT EXPECT WIDESPREAD FLOODING PROBLEMS ACROSS OUR CWA...SOME LOCALIZED FLOODING IS POSSIBLE IN THE WEST WHERE GENERALLY 2-3 INCHES OF RAIN HAS FALLEN SINCE THURSDAY AFTERNOON. MODELS SHOW ENOUGH INSTABILITY FOR AT LEAST A FEW EMBEDDED THUNDERSTORMS TODAY...PRIMARILY ACROSS THE WEST. TEMPS WILL ONCE AGAIN RISE INTO THE 70S...AND POSSIBLY LOW 80S IN THE SOUTHEAST. THE UPPER LOW WILL LIFT NORTHWARD INTO TEXAS TONIGHT...WHICH IN TURN WILL BRIEFLY ENHANCE THE UPPER RIDGE TO OUR EAST. AS A RESULT RAIN CHANCES WILL DECREASE OVERNIGHT WITH SCATTERED SHOWERS STILL POSSIBLE ACROSS THE WEST/SOUTHWEST AFTER MIDNIGHT. LOWS WILL BE IN THE 60S ONCE AGAIN TONIGHT. 19 .LONG TERM...SATURDAY THROUGH THURSDAY. THE UPPER LOW WILL LIFT TO THE NORTHEAST AND OPEN AS IT MERGES WITH MEAN FLOW ACROSS THE MIDWEST. THIS WILL SHIFT THE MOISTURE AXIS FURTHER TO THE EAST AND ACROSS CENTRAL ALABAMA SATURDAY AND SATURDAY NIGHT. IMPULSES ROTATING AROUND THE WEAKENING TROUGH WILL AID IN SHOWER DEVELOPMENT SATURDAY MORNING...WITH ADDITIONAL COVERAGE AND HEAVIER RAINFALL SATURDAY AFTERNOON AND EVENING AS THE SHORTWAVE AXIS SWINGS THROUGH THE TENNESSEE VALLEY AND THE LLJ STRENGTHENS. WILL NEED TO WATCH FOR DEVELOPMENT ALONG THE NORTHERN GULF COAST DURING THE DAY AND SEE IF THAT PRECLUDES HEAVIER RAINFALL NORTHWARD. GIVEN THE CURRENTLY FORECASTED WIND FIELDS...DEVELOPMENT SHOULD SPREAD NORTHWARD-NORTHEASTWARD INTO THE AREA AND NOT REMAIN ALONG THE COAST. WOULD EXPECT THE ALREADY HIGH POPS FOR THIS TIME PERIOD TO INCREASE FURTHER FOR AT LEAST A PORTION OF THE AREA SOMETIME SATURDAY AFTERNOON AND EVENING. DRIER AIR BEGINS TO WORK INTO THE AREA FROM THE SOUTHWEST EARLY SUNDAY AS THE SYSTEM LIFTS INTO THE MIDWEST. A QUICK MOVING UPPER LOW CROSSING THE SOUTHERN PLAINS WILL BE RIGHT ON THE HEELS OF THE EXITING SHORTWAVE. COOL TEMPERATURES ALOFT ASSOCIATED WITH THE UPPER LOW WILL STEEPEN LAPSE RATES SUNDAY NIGHT AND EARLY MONDAY. LOW CAPE VALUES AND DECENT SHEAR WOULD BE SUPPORTIVE OF THUNDERSTORMS. MODELS DIFFER WITH THE TRACK AND TIMING OF THIS LOW AND WHETHER THE BETTER FORCING WILL BE TO OUR NORTH...LEAVING MAINLY SHOWERS AND A COUPLE THUNDERSTORMS ACROSS NORTH CENTRAL ALABAMA. WILL KEEP THE MENTION OF TS IN THE GRIDS...BUT CONFIDENCE IS NOT HIGH ENOUGH TO ADD A MENTION OF SVR STORMS TO THE HWO. WE GET A CHANCE TO DRY OUT THE MIDDLE OF NEXT WEEK. A WEAK FRONT WILL DROP INTO THE SOUTHEAST TUESDAY NIGHT AND WEDNESDAY. FORCING AND MOISTURE IS VERY WEAK...AND HAVE LOWERED POPS FOR THIS TIME PERIOD. THE NEXT SYSTEM BEGINS TO TAKE SHAPE TO OUR WEST THE END OF THE WORK WEEK...AND ALTHOUGH THERE ARE MODEL DIFFERENCES ON HOW THE SYSTEM PROGRESSES EASTWARD...LOOKS LIKE RAIN RETURNS TO CENTRAL ALABAMA FOR THE WEEKEND. 14 && .AVIATION... 12Z TAF DISCUSSION. CONFIDENCE HAS INCREASED SOMEWHAT SINCE THE LAST TAF ISSUANCE. THE LOW CIGS THAT THE MODELS WERE ADVERTISING...AND STILL ARE TO SOME DEGREE...HAVEN'T MATERIALIZED ACROSS CENTRAL ALABAMA. HAVE LEANED MORE TOWARD PERSISTENCE VERSUS MODEL GUIDANCE AND WILL KEEP PREVAILING VFR CONDITIONS THRU THE PERIOD. HOPING THE STRATUS DECK STAYS WEST OF THE TERMINALS. RAIN COVERAGE HAS DECREASED OVERNIGHT WITH ONLY SOME LIGHT SHOWERS ACROSS THE WESTERN COUNTIES...INCLUDING TCL...THIS MORNING. THE HIGHEST RAIN CHANCES WILL REMAIN ACROSS THE WEST TODAY/TONIGHT. SOUTHEAST WINDS LESS THAN 10 KTS TODAY DECREASING TO AROUND 5 KTS OVERNIGHT. 19 && .FIRE WEATHER... INCREASED RAIN COVERAGE ACROSS THE WEST TODAY...WITH SHOWERS AND POSSIBLY A THUNDERSTORM THIS AFTERNOON. RAINFALL COULD BE HEAVY AT TIMES. EASTWARD...SCATTERED LIGHT TO MODERATE SHOWERS ARE POSSIBLE. MOISTURE AXIS AND RAIN COVERAGE WILL SHIFT EASTWARD SATURDAY...AFFECTING ALL OF CENTRAL ALABAMA. DRIER CONDITIONS RETURN TO THE AREA BEGINNING SUNDAY. WINDS REMAIN OUT OF THE SOUTH TO SOUTHEAST THROUGH SATURDAY. WITH MOISTURE REMAINING HIGH THROUGH THE FORECAST PERIOD....NO CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 77 60 77 57 73 / 30 20 40 70 50 ANNISTON 78 62 78 59 73 / 30 20 30 70 40 BIRMINGHAM 77 64 76 61 74 / 40 30 50 70 40 TUSCALOOSA 75 63 74 61 76 / 70 50 70 70 30 CALERA 77 63 75 60 75 / 50 30 50 70 30 AUBURN 79 63 78 61 75 / 20 10 30 70 40 MONTGOMERY 81 64 79 62 78 / 40 20 50 70 20 TROY 81 62 78 61 78 / 20 20 40 70 20 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Mar 11, 9:31 AM CST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 931 AM CST FRI MAR 11 2016 ALZ011>015-017>050-121845- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 931 AM CST FRI MAR 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. ADDITIONAL RAINFALL EXPECTED TODAY AND TONIGHT ON SATURATED SOILS WILL RESULT IN A RISK FOR FLASH FLOODING MAINLY ALONG AND SOUTHWEST OF A LINE FROM SULLIGENT TO GORDO TO EUTAW TO THOMASTON IN MARENGO COUNTY. MINOR RIVER FLOODING IS LIKELY ALONG THE SUCARNOOCHEE RIVER AND PORTIONS OF THE TOMBIGBEE RIVER TODAY DUE TO HEAVY RAINFALL OVER THE PAST 24 HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ADDITIONAL RAINFALL COULD CAUSE ISOLATED FLASH FLOODING ACROSS SOUTHWEST PORTIONS OF CENTRAL ALABAMA ON SATURDAY. MINOR FLOODING MAY CONTINUE ALONG THE SUCARNOOCHEE AND PORTIONS OF THE TOMBIGBEE RIVER THROUGH AT LEAST WEDNESDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED TODAY THROUGH SATURDAY.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 10, 10:56 PM CST | River Flood Warning | BMX | Sumter | 6 days |
| Mar 11, 2:00 AM CST | River Flood Warning | BMX | Greene, Hale, Marengo, Pickens, Sumter | 4 days |
| Mar 11, 7:29 AM CST | Areal Flood Advisory | BMX | Sumter | 2 hr |
| Mar 11, 9:22 AM CST | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter | 4 days |
| Mar 11, 9:22 AM CST | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter | 24 hr |
| Mar 11, 9:39 AM CST | Flash Flood Watch | BMX | Greene, Lamar, Marengo, Pickens, Sumter | 29 hr |
| Mar 11, 9:57 AM CST | Areal Flood Advisory | BMX | Sumter | 2 hr |
| Mar 11, 11:39 AM CST | Areal Flood Advisory | BMX | Marengo | 2 hr |
Nearby
Flash Flood Warnings in Alabama, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.